Drug-induced liver disease

    loading  Checking for direct PDF access through Ovid

Abstract

The past year has seen several additions to the list of drugs that cause hepatic injury. Many of these agents produce fulminant hepatic necrosis and, in some cases, were withdrawn from the market (eg, bromfenac). Other drugs had warnings placed in their labeling along with stringent monitoring guidelines to alert physicians and patients alike to the potential for severe hepatic injury (eg, troglitazone, tolcapone). New reports of hepatoxicity continued to appear for many older agents, in some cases expanding the hepatotoxic spectrum for the drugs. Vanishing bile duct syndrome has drawn increasing attention and is now associated with more than 30 drugs. Ibuprofen is among those drugs newly described as causing this syndrome. Hepatitis C virus infection was reported as a possible risk factor for ibuprofen hepatotoxicity, raising the issue of safe use of nonprescription as well as prescription drugs in patients with underlying liver disease. Reports have appeared about acetaminophen-induced hepatotoxicity in several dozen children from unintentional overdoses, in addition to cases of therapeutic misadventure in adults.

Related Topics

    loading  Loading Related Articles